Please take a survey to help researchers understand hypoglycemia (low blood glucose) in people with diabetes. TuDiabetes is partnering with researchers at the University of California San Diego (UCSD) to better understand the frequency of hypoglycemia and use of glucagon emergency kits (GEKs) in the diabetes community. The GRID (Glucagon Rescue for Insulin-Dependent Diabetes) survey is available online here (if you can’t access that link, please copy/paste this url into your web browser: http://goo.gl/7vmeC ). You must be at least 18 years old to participate, and you must either have diabetes or be a caretaker (parent, spouse, etc) of someone with diabetes. This study is led by Dr. Nate Heintzman and Dr. Steven Edelman at UCSD.
Me too! Thanks Emily for giving us this opportunity to participate.
This survey has been approved by the TuDiabetes Administration.
Done. Good survey.
I started doing it but didn't complete it as I've never needed assistance for a hypo and don't own a glucagon kit due to living alone. It had the category "not applicable" at first but then didn't so I couldn't continue with it.
I recommended that a glucagon pen that is allowing mico-dosing of glucagon could be useful in other ways. For every demanding physical activity like sports we could inject 1 or 2 units of glucagon. This will prevent going low and will relief us from eating additional food or reducing the basal rate (which has the risk of clogging the pump set and is counter productive because we need insulin for sports). These are additional benefits to the improved handling in my view.
They asked a very odd question.
"would you be likely to use this on yourself in an emergency"
If It was an emergency I doubt I could be able to use it.
Yeah I agree Timothy But oh well.
ur real lucky there Zoe not to have had a low that needs asistance. I can't say that for even the last 2 months.
ur real lucky there Zoe not to have had a low that needs assistance. I can't even say that for the last 2 months.
But some members of Tu have managed to do that. Why not injecting glucagon when there are no glucose tabs available?
I'm not so sure about that? The times glucagon was involved w/ paramedics, I'd wake up feeling really hung over w/ bg way up 250-300, neither of which would really help my performance at any sort of sporting event?
Yeah same here. My parents used to get glucagon kits. But stopped buying them because I have never had a severe enough low to require one (I've had severe lows < 20 but I was always conscious enough to treat myself)
I'm not sure if that's weird or not, but after 14 years, they kinda seem like a waste of money to me.
I'm thinking that the physical reaction may vary from person to person and also may be unique to the situation. I've only had 2 glucagon injections in 25 years and my reactions were different.
With the first one, I was in the hospital and could have treated myself except that I was allowed nothing by mouth at the time. After that glucagon shot, I was extremely nauseated for a long time and my bg went 250 to 300.
With the second one, I dropped from 86 to low 20s in 5 minutes and was dropping with straight down arrows on my Dex. I was coherent enough to grab the glucagon kit but blurred vision and confusion kept me from being able to put the syringe in the vial. My husband grabbed it out of my hands and gave the injection. If the glucagon had been in a pre-mixed pen like the survey alluded to, I could have given the injection myself. With that glucagon shot, I only rose to about 140 after 2 hours. I didn't experience any nausea with that shot.
If I was dropping rapidly as in straight down arrows on my Dexcom and approaching 30s, I would not hesitate to give myself a glucagon shot. That's why I carry one with me.
For 24 of my 25 years with D, I never had a problem with fast drops and I had strong physical symptoms of lows so could treat them in plenty of time. Because of that, I never bothered to carry a glucagon kit.
The last year things have changed for me. I am more hypo unaware and have more of a tendency to drop really fast within minutes. I think I could use a glucagon kit on myself in less time than I could make a 911 call if I am approaching low enough numbers. Especially if it were a premixed pen like the survey talked about.
I be done Emily. Since I just bought an IPAD if I win the thing I will donate it to DHF for a prize for the site.
U know Sparky I didn't even think about winning.................. Oh well I just done it for other diabetics................Kinda figure I won't win anyway. LOL!
Good idea I've done that a few times myself
Yes, I suppose I am, Doris!I'm really sorry you have to go through that; it sounds very anxiety producing! I did go unconscious one time but my liver kicked in (and that was before I really understood how to use insulin). I try and keep myself this side of an emergency because I live alone. I test a lot, and if I'm low or even borderline low I won't go to sleep until I am in range. I did have a scare recently where I just kept going down and down (with no bolus on board)despite taking plenty of glucose tabs and when I hit 28 I thought of calling 911. But I just took more glucose tabs, ate a small snack and disconnected my pump and I started to finally come back up.(at 4AM!) I also tweak my basal on a regular basis when I see any pattern of lows. But bottom line, it seems, is some people no matter what they do seem to have more extreme lows.